Share |

PrintPrintable version



Health Canada Is advising Canadians about a possible association between Crestor and rhabdomyolysis

|

Health Canada Is advising Canadians about a possible association between Crestor® and rhabdomyolysis
June 21, 2004
For immediate release
Source: Health Canada

OTTAWA -Health Canada is advising Canadians about a possible association between the cholesterol lowering drug Crestor®, and a serious condition called rhabdomyolysis.

Rhabdomyolysis is a condition that results in muscle breakdown and the release of muscle cell contents into the bloodstream. Symptoms of rhabdomyolysis include muscle pain, weakness, tenderness, fever, dark urine, nausea, and vomiting. In severe cases, rhabdomyolysis can result in kidney failure and can be life-threatening.

Rhabdomyolysis has also been reported with other cholesterol lowering drugs in the "statin" family. "Statins" are a specific type of cholesterol lowering medication. Between February 2003 and June 2004 there have been eight cases of rhabdomyolysis reported in Canadian patients taking Crestor®. In five of those cases the patients were taking the maximum recommended dose (40 mg) of the drug, in two cases the patients were taking the lowest recommended starting dosage (10 mg) and in the remaining case, the dosage was not stated. All of the Canadian reported cases were associated with predisposing risk factors, and no deaths have been reported.

There are certain factors that might cause an individual to have a greater risk of developing muscle related problems, including rhabdomyolysis, if they are taking a statin. These factors include: kidney problems, an underactive thyroid gland, alcohol abuse, a past history of significant muscle pain or significant muscle weakness while on statin therapy, a personal or family history of inherited muscle problems, and Japanese or Chinese ethnicity. The risk is also increased for patients who may be taking other medications which might interact with statins. Health Canada recommends that all patients taking Crestor® consult with their doctors to determine if any of these factors apply to them.

Because the risk of rhabdomyolysis is increased at higher doses, Health Canada recommends that all patients taking Crestor®, or any cholesterol lowering drug, should be on the lowest dose that will meet their treatment goal.

All patients taking Crestor®, or any cholesterol lowering drug, are advised to report any unexplained muscle pain, muscle weakness or cramps, or any brown or discoloured urine, to their physician immediately.

This advisory is in addition to a letter issued by the manufacturers of Crestor®, following consultation with Health Canada, to health care professionals reminding them of the above mentioned safety concerns.

If you have questions regarding your current prescription, please contact your physician or pharmacist. Any suspected adve

rse drug reactions in patients receiving Crestor® can be reported to:

Canadian Adverse Drug Reaction Monitoring Program (CADRMP)
Marketed Health Products Directorate
HEALTH CANADA
Address Locator: 0701C
OTTAWA, Ontario, K1A 0K9
Tel: (613) 957-0337 or Fax: (613) 957-0335
To report an Adverse Reaction, consumers and health professionals may call toll free:
Tel: 866 234-2345
Fax: 866 678-6789
http://www.hc-sc.gc.ca/hpfb-dgpsa/tpd-dpt/adr_guideline_e.html

The Adverse Reaction Reporting Form and the Adverse Reaction Guidelines can be found on the Health Canada web site or in The Canadian Compendium of Pharmaceuticals and Specialties.

http://www.hc-sc.gc.ca/hpfb-dgpsa/tpd-dpt/adverse_e.html
http://www.hc-sc.gc.ca/hpfb-dgpsa/tpd-dpt/adr_guideline_e.html



  • Currently 0/5
  • 1
  • 2
  • 3
  • 4
  • 5
Rating: 0/5 (0 votes cast)




Health Supreme News

Loading...
‚Äč
Powered by Movable Type 5.13-en

Receive updates

Subscribe to get updates of this site by email:

Enter your Email


Preview | Powered by FeedBlitz

Other sites of ours